Mar 7, 2015
82
39
Status
Fellow [Any Field]
Had a patient come to me with a history of what sounded like a manic episode (with no prior history of mania), while taking double the maximum recommended dose of escitalopram. I concluded the high dose of the SSRI must have been responsible. The patient's mood has since stabilized with aripiprazole, but eventually I'd like to taper off this medication if possible to minimize side effect risk. The patient also has a lot of anxiety symptoms, which I'd like to treat with an SSRI...

Since I haven't encountered this kind of situation before, I'm wondering what the general guidelines are for management of medication-induced bipolar disorder. Would this have to be treated like bipolar I disorder, or could this patient possibly do well with an unopposed SSRI prescribed at an appropriate dose? Also, assuming the patient's mood remains stable, how long should the diagnosis be retained? Is this something that can be considered resolved at some point?
 
H

HarryMTieboutMD

Can you give a little more history? Was he doing OK on 20 and then became manic on 40? Was this all self report or did you see the mania in person (ie, not just activation)? Did you do the treating with abilify? Any family hx of BPAD?

Most people would conceputalize this patient as having a bipolar diathesis but I would clear up the history before committing to a dx (which may change later anyway)... it's your clinical judgment. DSM 5 (the long form) suggests that you label these patients as BPAD but on the Prite (at least previous iterations) it was medication induced bipolar!

Anyway, what SEs are particularly concerned with for Abilify? Is the patient really akathitic? Gaining weight? If he/she is stable and has residual anxiety you can gingerly add back an SRI (I do this all the time on bipolar ppl with anxiety if they are on a mood stabilizer)
 

nitemagi

Senior Member
15+ Year Member
Oct 15, 2001
2,857
946
Los Angeles, CA
Visit site
Status
Attending Physician
It's called bipolar III. Treat it like any other bipolar disorder -- no antidepressants without some type of mood stabilizer on board.
 
  • Like
Reactions: Crayola227
OP
Ψ
Mar 7, 2015
82
39
Status
Fellow [Any Field]
Can you give a little more history? Was he doing OK on 20 and then became manic on 40? Was this all self report or did you see the mania in person (ie, not just activation)? Did you do the treating with abilify? Any family hx of BPAD?

Most people would conceputalize this patient as having a bipolar diathesis but I would clear up the history before committing to a dx (which may change later anyway)... it's your clinical judgment. DSM 5 (the long form) suggests that you label these patients as BPAD but on the Prite (at least previous iterations) it was medication induced bipolar!

Anyway, what SEs are particularly concerned with for Abilify? Is the patient really akathitic? Gaining weight? If he/she is stable and has residual anxiety you can gingerly add back an SRI (I do this all the time on bipolar ppl with anxiety if they are on a mood stabilizer)
The patient is an adolescent, was previously treated by PCP for depression, who for some reason started escitalopram 20, then switched to fluoxetine 30, then to escitalopram 40. Shortly after this the patient had an episode of not sleeping for 4 days, with euphoria, pressured speech, and delusions. Was taken to an ED and labs were normal including UDS. Escitalopram was stopped and patient was given lorazepam and gabapentin by the ED. Symptoms gradually lessened but by the time the patient saw me for the first time a month later, there was still mood lability and mild delusions which could be described as hypochondriasis. I started the aripiprazole and after 3 weeks was doing much better, though still complaining of anxiety. No side effects from it yet but patient has a sibling on the same medicine who has gained a lot of weight on it. Family history significant mainly for depression and anxiety; no mention of bipolar, but there is one extended relative with schizoaffective disorder.
 

Crayola227

The Oncoming Storm
5+ Year Member
Oct 22, 2013
15,833
17,560
All of Time & Space
The patient is an adolescent, was previously treated by PCP for depression, who for some reason started escitalopram 20, then switched to fluoxetine 30, then to escitalopram 40. Shortly after this the patient had an episode of not sleeping for 4 days, with euphoria, pressured speech, and delusions. Was taken to an ED and labs were normal including UDS. Escitalopram was stopped and patient was given lorazepam and gabapentin by the ED. Symptoms gradually lessened but by the time the patient saw me for the first time a month later, there was still mood lability and mild delusions which could be described as hypochondriasis. I started the aripiprazole and after 3 weeks was doing much better, though still complaining of anxiety. No side effects from it yet but patient has a sibling on the same medicine who has gained a lot of weight on it. Family history significant mainly for depression and anxiety; no mention of bipolar, but there is one extended relative with schizoaffective disorder.
yikes....

I have heard sometimes anxiety is like the hypomanic anginal equivalent of mild SOB
suspected BPAD on personal/family hx background of depression and "anxiety"?
seeing as how uninitiated the avg laymen is to hypo/manic sx... I think a lot could be umbrella'ed as "anxiety" in a patient

with a fam hx of that and a medication rxn like that....

4 days of no sleeping?? depends how you define sleeping, I think it's a great yardstick because as far as somatic sx go...
it can be a bit easier to pin down/define/quantify than some things

this sort of case my sense is that you would be hard pressed to find a doc that wouldn't essentially treat this as a BPAD variant
so for management purposes... what else do you call/treat it as?

sounds like a "classic" story of such

and why is the sibling on Abilify?
there are other ways to treat this patient's sxs w/o Abilify or SSRIs, +/- wt gain SE profile, of course

#laydoctor thoughts
 
H

HarryMTieboutMD

Yeah- I would conceptualize this patient as BPAD 1. Given that there are no side effects with Abilify I'd keep it for now. To treat anxiety I would gingerly add an SRI at a low dose and check up on the patient regularly (educate about manic symptoms). Given that mania occurred after 40mg I think you are ok if you keep things in the therapeutic range. Over time (maybe >1 year) if the patient is episode free you can talk about tapering the Abilify
 
  • Like
Reactions: Crayola227

thoffen

Member
10+ Year Member
Aug 14, 2006
1,312
637
Status
Attending Physician
I agree with the BPAD 1 treatment approach. He had mania with psychosis, responded well to treatment, and is at a period in life critical for frontal lobe development, development of individual autonomy and evolution of mental illness. Unclear how important the Lexapro may have been to the picture, but I'd stay away from considering an MDD conceptualization until he were very well established as a person.
 
H

HarryMTieboutMD

It's called bipolar III. Treat it like any other bipolar disorder -- no antidepressants without some type of mood stabilizer on board.
HA.

Bipolar 1 is carving nature at its joints- bipolar 2 is a gradation and really when it's not a misdiagnosed personality disorder the hypomania REALLY encroaches upon 1 (the original reason for this dx was people with definitive changes in emotion/volition/cognition of a manic flavor that didn't need to be hospitalized).

These other variants that Akiskal and friends have come up with are just conjecture- he's trying to fulfill Kraepelin's prediction of someone further classifying his illnesses but aside from the original dichotomy (a very flawed concept that Kraepelin more than enough acknowledged) these subclassifications are hardly valid diagnostically
 

MacDonaldTriad

5+ Year Member
Mar 13, 2013
2,123
3,210
still on the right side of the dirt
Status
Attending Physician
It's called bipolar III. Treat it like any other bipolar disorder -- no antidepressants without some type of mood stabilizer on board.
How about "without a real mood stabilizer" on board.
and, it may not be valid, but it is called bipolar III, or at least people do communicate using this term. III = I in my book.